Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Nashville, TN

January 22, 1997Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 22, 1997, 2:05 AM CST for Macon County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1997, 2:05 AM CST (08:05 UTC)
Expired
Jan 22, 1997, 2:30 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Macon County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 220807 RRA
SVRBNA
TNC111-220830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
205 AM CST WED JAN 22 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...MACON COUNTY
 
SHORTLY AFTER 2 AM CST...A SEVERE THUNDERSTORM WAS ENTERING SOUTHWEST
MACON COUNTY...JUST SOUTH OF EULIA AND WAS MOVING RAPIDLY NORTHEAST
AT 55 MPH TOWARD THE LAFAYETTE VICINITY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 7:38 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 21, 7:38 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
730 PM CST TUE JAN 21 1997

PIDDLY LTL SHWRS DVLPG ACRS FA THIS EVNG WITH MORE XPCTD LATR.
ATTM...FCST LUKG GUD XCPT FOR TAKG OUT "MIDNIGHT" TERM. LET IT
RIDE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:52 AM CSTSevere Thunderstorm WarningOHXSumner, Wilson38 min
Jan 22, 8:32 AM CSTSevere Thunderstorm WarningOHXDavidson, Williamson43 min
Jan 22, 8:32 AM CSTSevere Thunderstorm WarningOHXSumner, Wilson43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.